Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 187, NWS Morristown, TN

November 30, 2016Hamilton County, Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 30, 2016, 12:09 AM EST for Hamilton County, Marion County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2016, 12:09 AM EST (05:09 UTC)
Expired
Nov 30, 2016, 12:45 AM EST
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, TN, Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 65 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 11:11 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS54 KMRX 300509
SVRMRX
TNC065-115-300545-
/O.NEW.KMRX.SV.W.0187.161130T0509Z-161130T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1209 AM EST WED NOV 30 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HAMILTON COUNTY IN EASTERN TENNESSEE...
  SOUTHEASTERN MARION COUNTY IN EASTERN TENNESSEE...

* UNTIL 1245 AM EST/1145 PM CST/

* AT 1209 AM EST/1109 PM CST/...A SEVERE THUNDERSTORM WAS LOCATED
  NEAR TRENTON...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHATTANOOGA...JASPER...SODDY-DAISY...SIGNAL MOUNTAIN...WALDEN...
  LAKESITE...RIDGESIDE...HARRISON...FAIRMOUNT...RED BANK...
  COLLEGEDALE...LOOKOUT MOUNTAIN...OOLTEWAH...NEW HOPE...MIDDLE
  VALLEY...HALETOWN (GUILD)...HICKS GAP S.P....HARRISON BAY S.P....
  FALLING WATER AND EAST RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST/300 AM CST/ FOR
EASTERN TENNESSEE.

LAT...LON 3499 8571 3525 8514 3504 8504 3498 8535
TIME...MOT...LOC 0509Z 245DEG 45KT 3495 8559 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DGS
1 follow-up statement
111 
WWUS54 KMRX 300528
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1228 AM EST WED NOV 30 2016

TNC065-115-300545-
/O.CON.KMRX.SV.W.0187.000000T0000Z-161130T0545Z/
HAMILTON TN-MARION TN-
1228 AM EST WED NOV 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM
EST/1145 PM CST/ FOR SOUTHWESTERN HAMILTON AND SOUTHEASTERN MARION
COUNTIES...

AT 1228 AM EST/1128 PM CST/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SIGNAL MOUNTAIN...OR NEAR CHATTANOOGA...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...JASPER...SODDY-DAISY...SIGNAL MOUNTAIN...WALDEN...
LAKESITE...RIDGESIDE...HARRISON...FAIRMOUNT...RED BANK...
COLLEGEDALE...LOOKOUT MOUNTAIN...OOLTEWAH...NEW HOPE...MIDDLE
VALLEY...HALETOWN (GUILD)...HICKS GAP S.P....HARRISON BAY S.P....
FALLING WATER AND EAST RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST/300 AM CST/ FOR
EASTERN TENNESSEE.

LAT...LON 3499 8571 3525 8514 3504 8504 3498 8535
TIME...MOT...LOC 0528Z 238DEG 41KT 3507 8536 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 10:09 PM EST, 2 hours earlier.

Area forecast discussion, Nov 29, 10:09 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Morristown TN
1009 PM EST Tue Nov 29 2016

.DISCUSSION...
Mesoanalysis shows a boundary, noted by a tight dewpoint gradient,
between Athens and Cleveland at the moment. It has made slow
northward progress in the past few hours, but the primary severe
weather threat tonight will be to the south of this boundary.
Instability parameters indicate an environment in SE TN that is
less supportive of severe storms than in AL, so weakening of the
storms is expected as they move NE. However with 0-1 km SR
helicity values still very high, and with the boundary in the
area, an isolated tornado threat will continue.

The need for a flahs flood watch was considered, as the models are
showing very high PW values for this time of year, in the 1.5-1.75
inch range. Storm total QPF amounts in the NAM are between 1.5-2.5
inches across the area, and the GFS is a little higher than that.
However, the most bullish SREF member is showing 1.5 inches, with a
mean of 1 inch. With one-hour flash flood guidance values being on
the order of 2-2.5 inches, the rivers and streams should be able to
hold a lot of runoff before flooding. For now, will hold off on
issuing a flash flood watch. The burn scar areas in the mountains
and urban areas will be the locations with the best flooding
potential.

The Wind Advisory and High Wind Warning will be left as is. The
update will adjust pops and temperatures to better match current
obs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  66  40  57 / 100 100  10  10
Knoxville McGhee Tyson Airport, TN  58  66  41  55 /  80 100  20  10
Oak Ridge, TN                       54  66  41  53 /  90 100  10  10
Tri Cities Airport, TN              45  67  39  52 /  30 100  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 3 PM EST Wednesday for Cherokee-Clay.

TN...Wind Advisory until 3 PM EST Wednesday for East Polk-Johnson-NW
     Blount-North Sevier-Northwest Carter-Northwest Cocke-
     Northwest Greene-Northwest Monroe-Southeast Carter-
     Southeast Greene-Southeast Monroe-Unicoi-Washington TN.

     High Wind Warning until 3 PM EST Wednesday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...Wind Advisory until 3 PM EST Wednesday for Wise.

&&

DGS
Hazardous weather outlook, Nov 29, 3:10 PM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EST TUE NOV 29 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-302015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
310 PM EST TUE NOV 29 2016 /210 PM CST TUE NOV 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT THROUGH WEDNESDAY

...HIGH WIND WARNING IS IN EFFECT FOR THE SMOKY MOUNTAINS FROM
LATE THIS EVENING THROUGH EARLY WEDNESDAY AFTERNOON...

...WIND ADVISORY IS IN EFFECT FOR THE REST OF THE FAR EASTERN
TENNESSEE MOUNTAINS AND ADJACENT FOOTHILLS...MOUNTAINS OF SOUTHWEST
NORTH CAROLINA...AND WISE COUNTY..VIRGINIA FOR LATE TONIGHT THROUGH
EARLY WEDNESDAY AFTERNOON...

...A SLIGHT CHANCE OF SEVERE STORMS ACROSS THE CUMBERLAND PLATEAU
AND PORTIONS OF EAST TENNESSEE TONIGHT AND WEDNESDAY...

...FLASH FLOODING CONCERNS ACROSS THE PIGEON FORGE/GATLINBURG AREAS
DUE TO THE POTENTIAL OF LOCALLY HEAVY RAIN OCCURRING ACROSS THE
THE BURN SCARS FROM THE RECENT FIRES...

A STRONG JET WILL ONCE AGAIN DEVELOP OVER THE SOUTHERN
APPALACHIANS TONIGHT AND WEDNESDAY MORNING PRODUCING SOUTHWEST
WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH ACROSS THE HIGHER
ELEVATIONS...GENERALLY AT OR ABOVE 3000 FEET. AREAS BELOW 3000
FEET...WINDS WILL BECOME SOUTHWEST AND INCREASING TO 15 TO 30 MPH
WITH GUSTS TO 40 MPH EARLY WEDNESDAY MORNING.

A FRONTAL BOUNDARY WILL APPROACH THE AREA TONIGHT PRODUCING
SHOWERS AND THUNDERSTORMS. DUE TO THE STRONG WINDS AND COLD AIR
ALOFT...STORMS COULD BE STRONG AND SOME MAY EVEN BECOME
SEVERE...ESPECIALLY ACROSS THE SOUTHERN TN VALLEY. THE MAIN THREAT
WILL BE HAIL AND STRONG DAMAGING WINDS. DEPENDING ON HOW MUCH
INSTABILITY WILL BE AVAILABLE...AN ISOLATED TORNADO IS ALSO
POSSIBLE.

RAINFALL BETWEEN 1 AND 1 1/2 INCHES CAN BE EXPECTED WITH LOCAL
AMOUNTS UP TO 2 INCHES POSSIBLE.

DUE TO THE POTENTIAL OF LOCALLY HEAVY RAINS LATE TONIGHT AND
WEDNESDAY MORNING FALLING OVER THE BURN SCARS IN AND AROUND
GATLINBURG AND PIGEON FORGE...FLASH FLOODING IS A CONCERN ACROSS
THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...SPOTTER ACTIVATION MAY BE NEEDED FOR TONIGHT AND
WEDNESDAY MORNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 11:14 PM ESTTornado Warning Tornado observedMRXMarion31 min
Nov 29, 11:41 PM ESTSevere Thunderstorm WarningMRXBledsoe, Sequatchie23 min
Nov 29, 11:42 PM ESTSevere Thunderstorm WarningMRXMarion, Sequatchie48 min
Nov 29, 11:58 PM ESTTornado WarningMRXBledsoe, Hamilton, Marion, Sequatchie47 min
Nov 30, 12:11 AM ESTAreal Flood AdvisoryMRXBledsoe, Marion, Sequatchie3 hr
Nov 30, 12:23 AM ESTTornado WarningMRXBledsoe, Rhea24 min
Nov 30, 12:26 AM ESTSevere Thunderstorm WarningMRXMarion, Sequatchie34 min
Nov 30, 12:34 AM ESTTornado WarningMRXBradley, Hamilton26 min
Nov 30, 12:54 AM ESTTornado WarningMRXBradley, Hamilton, McMinn, Meigs36 min
Nov 30, 1:14 AM ESTAreal Flood AdvisoryMRXAnderson, Campbell, Morgan, Scott3 hr
Nov 30, 1:20 AM ESTTornado WarningMRXMcMinn, Monroe25 min
Nov 30, 1:36 AM ESTSevere Thunderstorm WarningMRXMcMinn, Meigs24 min
Nov 30, 1:41 AM ESTSevere Thunderstorm WarningMRXHamilton34 min
Nov 30, 1:43 AM ESTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe32 min
Nov 30, 1:54 AM ESTTornado WarningMRXBlount, Loudon, Monroe36 min
Nov 30, 2:00 AM ESTTornado WarningMRXBradley, Hamilton, Polk30 min
Nov 30, 2:07 AM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe23 min
Nov 30, 2:18 AM ESTTornado WarningMRXBlount, Sevier27 min
Nov 30, 2:29 AM ESTTornado WarningMRXBradley, McMinn, Monroe, Polk31 min
Nov 30, 2:41 AM ESTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier34 min
Nov 30, 2:44 AM ESTTornado WarningMRXBlount, Loudon20 min
Nov 30, 3:03 AM ESTSevere Thunderstorm WarningMRXKnox27 min
Nov 30, 3:13 AM ESTSevere Thunderstorm WarningMRXMarion, Sequatchie32 min
Nov 30, 3:24 AM ESTTornado WarningMRXMorgan10 min
Nov 30, 3:41 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie34 min
Nov 30, 4:12 AM ESTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, Loudon, McMinn, Marion and 5 more33 min
Nov 30, 4:16 AM ESTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Morgan, Roane, Scott and 1 more3 hr
Nov 30, 4:19 AM ESTAreal Flood AdvisoryMRXAnderson, Knox, Loudon, Roane3 hr
Nov 30, 4:36 AM ESTSpecial Weather StatementMRXJohnson, Sullivan, Washington39 min
Nov 30, 4:42 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk and 1 more33 min
Nov 30, 4:51 AM ESTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington39 min
Nov 30, 4:53 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Sequatchie37 min
Nov 30, 4:53 AM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe and 1 more52 min
Nov 30, 5:14 AM ESTSevere Thunderstorm WarningMRXBlount, Bradley, McMinn, Monroe, Polk31 min
Nov 30, 5:25 AM ESTFlash Flood WarningMRXAnderson, Campbell, Morgan3 hr
Nov 30, 5:27 AM ESTSevere Thunderstorm WarningMRXBlount, Grainger, Hamblen, Jefferson, Knox, Monroe and 1 more48 min
Nov 30, 5:30 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, Loudon, McMinn, Meigs, Monroe and 1 more30 min
Nov 30, 5:38 AM ESTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins, Union52 min
Nov 30, 5:46 AM ESTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, McMinn, Meigs, Monroe and 2 more44 min
Nov 30, 5:51 AM ESTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn, Monroe3 hr
Nov 30, 5:51 AM ESTAreal Flood AdvisoryMRXClaiborne, Hancock3 hr
Nov 30, 5:54 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion36 min
Nov 30, 6:14 AM ESTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins, Sullivan, Washington46 min
Nov 30, 6:24 AM ESTSpecial Weather StatementMRXBlount, Monroe, Sevier51 min
Nov 30, 6:25 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea35 min
Nov 30, 6:47 AM ESTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Sullivan, Unicoi, Washington58 min
Nov 30, 7:14 AM ESTSpecial Weather StatementMRXCocke, Sevier46 min
Nov 30, 7:46 AM ESTSpecial Weather StatementMRXBradley, Hamilton44 min
Nov 30, 7:47 AM ESTSpecial Weather StatementMRXLoudon43 min
Nov 30, 7:50 AM ESTAreal Flood AdvisoryMRXBlount, Loudon, Monroe3 hr
Nov 30, 8:18 AM ESTSpecial Weather StatementMRXBradley, McMinn, Monroe, Polk42 min
Nov 30, 8:26 AM ESTFlash Flood WarningMRXBradley, Hamilton, McMinn, Meigs3 hr
Nov 30, 8:39 AM ESTFlash Flood WarningMRXLoudon, McMinn, Monroe3 hr
Nov 30, 9:01 AM ESTSpecial Weather StatementMRXBlount, Monroe, Polk, Sevier59 min
Nov 30, 9:56 AM ESTSpecial Weather StatementMRXCocke, Sevier64 min
Nov 30, 10:15 AM ESTAreal Flood AdvisoryMRXCocke, Jefferson, Sevier3 hr
Nov 30, 10:18 AM ESTSevere Thunderstorm WarningMRXSullivan27 min
Nov 30, 11:26 AM ESTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn, Monroe, Polk3 hr
Nov 30, 12:05 PM ESTSevere Thunderstorm WarningMRXPolk40 min
Nov 30, 1:26 PM ESTAreal Flood AdvisoryMRXSevier109 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.